Tornadoes · United States · Alabama · 2008
EF1 tornado, Gordon, Alabama, August 25, 2008
This EF1 tornado ran 0.2 miles across Houston County on August 25, 2008, touching down at 7:26 PM CDT and reaching 50 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 25, 2008
- Touchdown
- 7:26 PM CDT (00:26 UTC)
- Lifted
- 7:27 PM CDT (00:27 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- County
- Houston County
- Touchdown point
- 31.124, -85.082
- Lift-off point
- 31.126, -85.080
- Record number
- 0808251826-01
What the Weather Service recorded
The remnants of Tropical Depression Fay stalled over southern Mississippi on the 25th, and produced severe thunderstorms which spawned a few tornadoes and damaging winds in southeast Alabama.
A tornado briefly touched down just south of Gordon. A mobile home along East County Road 8 was destroyed when an uprooted tree crashed on top of it. There were several trees with their tops snapped off along the tornado's short path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Aug 25, 1:53 PM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Aug 25, 1:53 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
253 PM EDT MON AUG 25 2008
.SHORT TERM...THE REMNANT CIRCULATION OF FAY IS CURRENTLY LOCATED
OVER EASTERN MISSISSIPPI AND CONTINUES TO PUMP TROPICAL MOISTURE
INTO THE FORECAST AREA. TWO MAIN BANDS CURRENTLY AFFECTING THE
AREA...ONE OVER SOUTH CENTRAL GEORGIA AND THE OTHER OVER THE
PANHANDLE EXTENDING INTO SOUTHEAST ALABAMA. FAY IS FORECAST TO
GRADUALLY LIFT NORTHEAST OVER THE NEXT FEW DAYS...BUT AS IT DOES
DEEP MOISTURE WILL CONTINUE TO STREAM OVER THE AREA THROUGH
TOMORROW. WITH TUESDAYS SETUP NOT MUCH DIFFERENT FROM TODAY...WILL
GENERALLY GO A LITTLE ABOVE GUIDANCE FOR POPS. BY
WEDNESDAY...AFFECTS FROM FAY SHOULD BEGIN TO DIMINISH WITH POPS
BEGINNING TO DO LIKEWISE.
WITH CURRENT SATURATED CONDITIONS AND ONGOING FLOODING...ANY
ADDITIONAL RAINFALL COULD CAUSE FLASH FLOODING CONCERNS...SO WILL
HAVE FLASH FLOOD WATCH IN PLACE THROUGH THE OVERNIGHT HOURS. THIS
MAY NEED TO BE EXTENDED BY LATER SHIFTS.
.LONG TERM...THE REMNANT LOW OF FAY LOCATED ALONG THE OH/KY BORDER
WED NIGHT DISSIPATES, WHILE A WEAK LOW PRESSURE TROUGH EXTENDS FROM
CNTRL NC TO SRN GA. THIS TROUGH THEN SLIDES SEWD THROUGH SRN GA THU
AND INTO NRN FL FRI. DRIER AIR FILTERS INTO ALL BUT THE SERN PORTION
OF THE CWA, LIMITING CONVECTIVE COVERAGE TO ISOLATED. A MID LEVEL
TROUGH IS FCST TO AMPLIFY OVER THE ERN CONUS NEXT WEEKEND, PUSHING A
COLD FRONT INTO THE DEEP SOUTH. THE 25/00Z GFS SHOWS THE FRONT
STALLING ALONG THE NWRN EDGE OF THE CWA AS A LOW PRESSURE WAVE OVER
SRN AL/GA. THIS SAME TROUGH STEERS THE NEXT TROPICAL SYSTEM,
INDICATED BY THE 24/12Z ECMWF, ACROSS CNTRL CUBA, THE FL STRAITS AND
SERN COAST OF FL SUN AND MON. THE GFS DOES NOT PICK ON THIS FEATURE.
REGARDLESS, THIS SYSTEM WILL HAVE TO BE CLOSELY MONITORED THIS WEEK.
&&
.AVIATION...BANDS OF SHOWERS AND THUNDERSTORMS FROM TROPICAL
DEPRESSION FAY CONTINUE TO DEVELOP AND PUSH NORTHEASTWARD AT 20 TO
25 MPH ACROSS THE REGION THIS AFTERNOON...IMPACTING THE TAF SITES
WITH TEMPORARY IFR VIS AND CIG RESTRICTIONS AS THE BANDS MOVE
THROUGH. EXPECT MANY OF THESE SHOWERS AND STORMS TO GRADUALLY WIND
DOWN DURING THE EVENING HOURS...BUT CANNOT RULE OUT SOME BANDS
REDEVELOPING OVERNIGHT. OTHERWISE...EXPECT THE MAIN CONCERNS TO BE
MVFR AND IFR CIGS AND TO DEVELOP DUE TO THE SATURATED GROUND. ON
TUESDAY...EXPECT MORE OF THE SAME...BUT THE OVERALL RAINFALL
COVERAGE AND STORM INTENSITY SHOULD BE LESS.
&&
.MARINE...GRADIENT CONTINUES TO BE TIGHT OVER THE WESTERN WATERS.
ONLY GRADUAL IMPROVEMENT EXPECTED OVER NEXT DAY OR SO AS FAY
GRADUALLY PULLS TO THE NORTHEAST. WILL CONTINUE SCEC HEADLINES FOR
TONIGHT.
&&
.FIRE WEATHER...AMPLE LOW LEVEL MOISTURE...HIGHLY SATURATED
GROUND...AND GOOD RAIN CHANCES WILL KEEP RELATIVE HUMIDITIES VERY
HIGH THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 73 88 73 90 72 / 50 70 30 50 30
PANAMA CITY 76 85 77 86 76 / 60 70 30 50 20
DOTHAN 70 85 70 89 69 / 70 70 40 50 30
ALBANY 72 87 71 90 70 / 60 70 40 50 30
VALDOSTA 71 89 71 90 70 / 50 60 30 50 30
CROSS CITY 72 88 72 89 72 / 40 50 30 40 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.
GA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES: BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...
CLAY...COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...
GRADY...IRWIN...LANIER...LEE...LOWNDES...MILLER...
MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...TERRELL...
THOMAS...TIFT...TURNER...WORTH.
FL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES: BAY...CALHOUN...COASTAL WALTON...DIXIE...FRANKLIN...
GADSDEN...GULF...HOLMES...INLAND WALTON...JACKSON...
JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
WAKULLA...WASHINGTON.
GM...NONE.
&&
CAMP/MROCZKA/GOULD/GODSEY/JAMSKIHazardous weather outlook, Aug 25, 2:03 AM CDT, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 303 AM EDT MON AUG 25 2008 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-260915- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 303 AM EDT MON AUG 25 2008 /203 AM CDT MON AUG 25 2008/ ...A TORNADO WATCH IS IN EFFECT UNTIL 9 AM CDT THIS MORNING FOR COFFEE...DALE AND GENEVA COUNTIES IN SOUTHEAST ALABAMA... AND FOR COASTAL WALTON...INLAND WALTON...HOLMES...WASHINGTON AND BAY COUNTIES... ...RESIDENTS ALONG THE OCHLOCKONEE RIVER IN GADSDEN AND LEON COUNTIES SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND SECURE PROPERTY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ALTHOUGH TROPICAL DEPRESSION FAY IS WELL WEST OF THE LOCAL AREA... BANDS OF RAIN WITH EMBEDDED THUNDERSTORMS WILL PERSIST ACROSS THE TRI-STATE AREA. SOME OF THESE BANDS HAVE THE POTENTIAL TO PRODUCE STRONG TO SEVERE STORMS AND EVEN TORNADOES...ESPECIALLY THIS MORNING ACROSS THE WESTERN MOST COUNTIES OF SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE. RIVER FLOODING REMAINS A CONCERN ESPECIALLY ON THE OCHLOCKONEE RIVER NEAR HAVANA IMPACTING GADSDEN AND LEON COUNTIES. LOCALIZED LAND FLOODING ALSO REMAINS POSSIBLE IN SPOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE RAIN CHANCES WILL REMAIN UP THROUGH THE FIRST HALF OF THE WEEK AS FAY STALLS WEST OF THE AREA. A RETURN TO NORMAL CONDITIONS WILL BE EXPECTED THROUGH THE SECOND HALF OF THE WORK WEEK AND INTO THE WEEKEND AS FAY LIFTS OUT TO THE NORTHEAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY DUE TO BOTH SEVERE WEATHER AND FLOODING CONCERNS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. BLOCK
In the hours before
Special weather statement, Aug 25, 2:07 PM CDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 307 PM EDT MON AUG 25 2008 GAZ129-131-148-252000- BERRIEN-IRWIN-TIFT- 307 PM EDT MON AUG 25 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BERRIEN...IRWIN... AND TIFT COUNTIES IN SOUTH CENTRAL GEORGIA... * UNTIL 400 PM EDT AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR OMEGA...OR 7 MILES SOUTH OF TIFTON...MOVING NORTHEAST AT 21 MPH. THIS STORM WILL BE NEAR... UNIONVILLE BY 320 PM EDT. TIFTON BY 325 PM EDT. MYSTIC BY 400 PM EDT. WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 17-GOULD
Special weather statement, Aug 25, 3:50 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 450 PM EDT MON AUG 25 2008 FLZ008-010-252130- COASTAL WALTON-WASHINGTON- 350 PM CDT MON AUG 25 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHERN WALTON AND WESTERN WASHINGTON COUNTIES IN THE FLORIDA PANHANDLE... * UNTIL 430 PM CDT AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES NORTHEAST OF SANTA ROSA BEACH...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL BE NEAR... VERNON BY 415 PM CDT. WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS WINDS CAN DOWN WEAKER TREES AND MOVE SMALL UNSECURED OUTDOOR OBJECTS. THIS STORM IS PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 14-MROCZKA
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tallahassee Rgnl, FL (KTLH), 00:00Z
0.4 hours before the tornado, 110 km from the path. August 26, 2008.
- Mixed-layer CAPE
- 2334 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 2970 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.9
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Mariana (MAI), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2008 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of August 25, 2008
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 25 | 7:25 AM CDT | EF0 | Lowndes, AL | 0.1 | 25 | $2,000 | ||
| August 25 | 8:18 AM CDT | EF0 | Pike, AL | 0.5 | 75 | $50,000 | ||
| August 25 | 8:20 AM CDT | EF1 | Dale, AL | 0.4 | 75 | $30,000 | ||
| August 25 | 10:56 AM CDT | EF1 | St. Clair, AL | 3.4 | 100 | $20,000 | ||
| August 25 | 11:25 AM CDT | EF1 | Blount, AL | 0.4 | 60 | $10,000 | ||
| August 25 | 12:06 PM CDT | EF2 | Cleburne, AL | 0.4 | 400 | $100,000 | ||
| August 25 | 12:11 PM CDT | EF1 | Calhoun, AL | 0.0 | 50 | $10,000 | ||
| August 25 | 12:19 PM CDT | EF1 | Calhoun, AL | 1.1 | 250 | $150,000 | ||
| August 25 | 5:26 PM CDT | EF0 | Jackson, FL | 0.2 | 50 | |||
| August 25 | 5:58 PM CDT | EF0 | Pike, AL | 0.0 | 20 | $2,000 | ||
| August 25 | 10:02 PM EDT | EF0 | Miller, GA | 0.9 | 75 | $75,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.